Hair loss medications are a topic of interest to a great number of people around the world. While the treatment of hair loss with Propecia (finasteride) and Rogaine (minoxidil) have proven to result in a reversal of hair loss, patients still have a number of questions about the drugs’ efficacy and safety. Sometimes these concerns can be exacerbated by reports in the media. Dr. Bernstein discusses these issues in this clip.
Here is a transcript of the video:
Many patients have the erroneous assumption that medications, such as Propecia and Rogaine, don’t work on the front of the scalp. The problem is, the medicines were originally tested just on the back of the scalp. So the FDA limits the claims that they can make, what they can say.
All of us that use these medications know they work in the front of the scalp just as well as the back. The important thing, though, is that they don’t grow hair on a bald scalp. What these medications do is reverse the miniaturization process.
When you’re losing your hair you don’t go from a full head of hair to being bald. Gradually, what happens is the hairs decrease in length and diameter, and this thinning process, called miniaturization, is what eventually ends up in baldness. While the hair is thinning, there’s a window for the medications to reverse it, to actually elongate the hair and increase its thickness.
Both Propecia and Rogaine will work to do this, regardless of whether this process is going on in the back or the front of the scalp. If someone tells you, “You should have surgery because the medicines don’t work on the front.” [You should] say, “Whoa, whoa, whoa. Let’s give these medicines a try.”
It’s also important to have these medications tested for at least a year. Medications work very slowly — as does surgery, surgery takes a year to grow in. You can’t rush these things. After using both Propecia and Rogaine for a year, then we will have some sense as to whether we’ve exhausted our medical options and then go to the next step, which would be a hair transplant.
There’s been a lot of publicity about the side-effects of Propecia. Propecia does have side effects, perhaps in about 5% of patients. There have been some very rare cases of side-effects persisting after the medications have been stopped. This is, of course, a big concern and we’ve been looking into this in detail. Cases seem to be very rare. It’s not clear always whether there’s a cause and effect relationship, whether the medications are actually causing the persistence or there may be there are some other reasons. Examples of other reasons could be, certainly, psychological effect after the medicine is stopped, or that the patient would have sexual dysfunction from some other cause. Sexual dysfunction is relatively common, especially as people get older.
It is very important to put everything into perspective. Unfortunately, it is very difficult to show cause and effect in this situation. A lot more data needs to be accumulated to try to sort out what exactly is going on.